Georgia, 2023Flash Flood in Georgia, September 15, 2023
September 15, 2023 · NWS FFC · 1 event in 1 county or zone
Scattered showers persisted along the wedge boundary on the morning of September 15th. Training showers produced 3 to 4 inch rainfall totals across eastern Putnam, Hancock, Washington and Glascock counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers persisted along the wedge boundary on the morning of September 15th. Training showers produced 3 to 4 inch rainfall totals across eastern Putnam, Hancock, Washington and Glascock counties. In Glascock county, runoff from these rainfall amounts resulted in the quick rise of Joes Creek, resulting in a road washout.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 15, 6:51 AM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Sep 15, 6:51 AM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
751 AM EDT Fri Sep 15 2023
...New 12Z Aviation Discussion...
.SHORT TERM...
(Today through Saturday)
Issued at 421 AM EDT Fri Sep 15 2023
Current radar loop shows some scattered showers mainly across
eastern portions of the state this morning. These showers appear to
be holding on to the wedge front building into NE GA. This wedge of
high pressure is expected to continue to move SW into the state
today pushing the main axis of moisture SW with it. This should put
the greatest chances of precipitation across central and west
central GA this afternoon and evening.
Hi-Res models showing a fairly active afternoon across western and
southern portions of the CWA before the precip pushes into AL later
this evening. This wedge is fairly weak and will not hold onto the
area for long as it begins to retreat back to the NE early Sat
morning. This will allow the moisture axis to move back east over
the area increasing precip chances for all of North and Central GA
Sat afternoon. Not looking for much in the way of severe storms as
instability indices do not support this Today or Sat. The biggest
concern with any storms that do develop will be the possibility of
flooding. Precipitable water values are expected to be in the 1.5"
to 1.8" range through the short term, so any slow moving storms
could drop a lot of precipitation fairly quickly.
Temps expected to be much cooler Today and Sat with highs in the 70s
and lower 80s.
01
&&
.LONG TERM...
(Saturday night through Thursday)
Issued at 421 AM EDT Fri Sep 15 2023
As the extended period begins on Saturday night, the upper level
ridge and associated surface high pressure will be moving eastward
offshore. Return flow on the back side on the western side of the
high will contribute to deepening moisture, with dewpoints climbing
into the mid to upper 60s and precipitable water anticipated to
remain between 1.5-1.8 inches. A longwave trough will meanwhile
extend from eastern Canada to as far south as the northwest Gulf of
Mexico. This trough will progress eastward over the course of the
day on Sunday and approach the Atlantic coast by midday Monday. As
the trough moves over the lower Mississippi River Valley, a weak
surface low will develop over the central Gulf Coast. This low, and
an associated cold front trailing to the south, will lift
northeastward across Georgia on Sunday afternoon. Scattered showers
and thunderstorms are expected across the forecast area, with the
best chances in the region of forcing ahead of the surface low and
cold front.
At this time, the best mid-level forcing and shear are expected to
remain well north of the forecast area at this time, limiting the
potential for severe weather. However, a few storms could become
strong in portions of central Georgia where instability will be
greatest. The front is expected to clear the forecast area by early
Monday morning. After this point, precipitation chances will come to
an end, and a cooler, drier airmass will filter into the forecast
area from the northwest. The axis of the trough will clear the area
by Monday afternoon, with weak ridging setting up over the Southeast
CONUS. As high pressure settles in over much of the region,
temperatures will run near seasonal normals, with lows in the mid to
upper 50s in north Georgia and upper 50s to low 60s in central
Georgia and highs in the low to mid 80s. In fact, dewpoints in the
50s will have it feeling quite refreshing outside through midweek.
King
&&
.AVIATION...
(12Z TAFS)
Issued at 741 AM EDT Fri Sep 15 2023
Showers have continued all night but things are coming together a
bit. Slightly drier air is filtering into NE GA as the wedge
builds in. The showers are slowly moving south and west and should
continue pushing SW of the ATL area through this afternoon. Will
see showers this afternoon mainly across the MCN and CSG areas as
the main axis of moisture moves southwest through the day. Winds
expected to stay out of the E to SE in the 6-12kt range. VSBYs
expected to stay in the VFR range as well.
//ATL Confidence...12Z Update...
Confidence high on all elements
01
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 61 76 63 80 / 10 30 40 50
Atlanta 66 76 65 81 / 30 50 40 40
Blairsville 58 72 58 74 / 10 50 40 50
Cartersville 64 76 63 80 / 30 50 40 30
Columbus 68 81 67 86 / 30 60 30 50
Gainesville 63 74 63 78 / 20 40 40 40
Macon 66 79 66 83 / 30 40 30 50
Rome 65 78 63 82 / 30 50 40 30
Peachtree City 64 77 63 82 / 30 50 40 40
Vidalia 67 83 68 84 / 20 20 30 60
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...01
LONG TERM....King
AVIATION...01
Hazardous weather outlook, Sep 15, 3:49 AM EST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
449 AM EDT Fri Sep 15 2023
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-160900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
449 AM EDT Fri Sep 15 2023
This Hazardous Weather Outlook is for portions of North and
Central Georgia.
.DAY ONE...Today and Tonight...
Scattered showers and isolated thunderstorms will continue across
north and east Georgia this morning.
Scattered thunderstorms will be more focused across west and
central Georgia by this afternoon. While widespread severe
weather is not expected, a few storms this afternoon could become
strong, capable of producing gusty winds and frequent lightning.
Slow-moving strong storms could furthermore produce locally heavy
rainfall and lead to isolated flash flooding concerns.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
Isolated to scattered thunderstorms are expected across the area
on Saturday and Sunday. A couple of strong or severe storms cannot
be ruled out, but widespread severe weather is not anticipated at
this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
In the hours before
Special weather statement, Sep 15, 6:51 AM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
751 AM EDT Fri Sep 15 2023
GAZ060-061-073-074-076-151245-
Jefferson GA-Washington GA-Putnam GA-Hancock GA-Baldwin GA-
751 AM EDT Fri Sep 15 2023
...Strong thunderstorms will impact portions of northeastern Baldwin,
southwestern Putnam, southwestern Hancock, central Washington and
southwestern Jefferson Counties through 845 AM EDT...
At 751 AM EDT, a line of strong thunderstorms was along a line
extending from near Willard to near Louisville. These storms were
nearly stationary.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Locations impacted include...
Milledgeville, Eatonton, Sandersville, Louisville, Davisboro, Bartow,
Deepstep, Riddleville, Downs, Devereux, Beulah, Warthen, Underwood,
Linton, Grange, Oconee Springs Park, Warfield, Willard, Central
Georgia Experiment Stn, and Plant Harlee Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
&&
LAT...LON 3286 8250 3297 8285 3329 8354 3343 8353
3345 8347 3337 8332 3331 8328 3329 8320
3316 8289 3310 8257 3309 8241 3300 8240
TIME...MOT...LOC 1151Z 001DEG 1KT 3334 8347 3296 8241
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPHSpecial weather statement, Sep 15, 6:52 AM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
752 AM EDT Fri Sep 15 2023
GAZ086-151245-
Emanuel GA-
752 AM EDT Fri Sep 15 2023
...A strong thunderstorm will impact portions of north central
Emanuel County through 845 AM EDT...
At 752 AM EDT, a strong thunderstorm was over Blundale, or 8 miles
north of Swainsboro. This storm was nearly stationary.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Locations impacted include...
Blundale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
&&
LAT...LON 3267 8243 3276 8243 3277 8242 3277 8241
3280 8238 3276 8229 3267 8228
TIME...MOT...LOC 1152Z 001DEG 1KT 3271 8236
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPHFlash Flood, Glascock
- When
- September 15, 9:15 AM EST to 11:00 AM EST
- Where
- Glascock County, 1.16 mi W of Gibson to 1.35 mi S of Blume
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.230, -82.620
The public reported Snider Road, between Gibson and Mitchell, was washed out due to highwater on a local creek. Radar estimates indicate that between 2.5 and 3 inches of rain occurred over the area in under an hour, resulting in the flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, September 15, 20235 events
- Flash Flooding and Damaging Wind in Texas, September 15, 2023$3,000 · 52 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 15, 20234 events
- Hail and Damaging Winds in Texas, September 15 to 16, 20232.75 in hail · 4 events
- Flood and Hail in Texas, September 15, 20231 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 15, 20233 events
- Tornado and Damaging Winds in Texas, September 15 to 16, 202364 kt wind · 3 events
- Flash Flood and Damaging Wind in Texas, September 15, 2023$2,000 · 55 kt wind · 2 events
- Flash Flooding in Texas, September 15, 20232 events
- Waterspout in Gulf of Mexico, September 15, 20231 event
- Hail in New Mexico, September 15, 20231 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141653.